Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Amarillo, TX

May 1, 1999Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at May 1, 1999, 10:25 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 1, 1999, 10:25 PM CDT (03:25 UTC)
Expired
May 2, 1999, 1:30 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 11 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 020332
FFWAMA
TXC375-381-020630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1025 PM CDT SAT MAY 1 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDALL COUNTY IN THE TEXAS PANHANDLE
  POTTER COUNTY IN THE TEXAS PANHANDLE

* UNTIL 130 AM CDT

* RUNOFF FROM THUNDERSTORMS SATURDAY EVENING WILL CONTINUE TO KEEP 
  THE THREAT OF FLOODING AND FLASH FLOODING VERY HIGH ACROSS
  RANDALL AND POTTER COUNTIES.  WATER COVERS MANY STREETS AND 
  HIGHWAYS IN THE TWO COUNTIES AND MANY LAKES AND STREAMS ARE 
  REPORTED TO BE NEAR OR OVER THIER BANKS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3486 10177 3563 10163 3563 10187 3554 10193

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:22 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, May 1, 3:22 PM CDT, 7 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT SAT MAY 1 1999

TWO AREAS OF ONGOING PRECIP TO DEAL WITH FIRST PERIOD BEFORE
EXTENDED DRY PERIOD MOVES IN THIS EVENING. FIRST IS LARGE AREA
MODERATE SHOWERS AND STORMS ACROSS NE CORNER FA ASSCD WITH UPPER
LEVEL DIVERGENCE. THIS AREA HAS SLOWED PROGRESS AS IT GETS INTO LESS
DIRECTIONAL SHEAR FURTHER AWAY FROM UPPER LOW NOW OVER WRN NM.
SECOND AREA IS MORE LINEAR AND EXTENDS ACROSS WRN ZNS WHICH SHOWS
SIGNS OF FASTER EWRD MOVEMENT. ONCE THIS SECOND BATCH CLEARS WRN
ZNS THERE SHOULD BE A BREAK IN PRECIP BEFORE MORE DYNAMICS PUSH E
INTO ERN NM THIS EVE. JET STREAK SHOWN ON SATL ACRS ERN NM HELPING
GENERATE MORE CONVECTION ALONG AND W OF SFC BOUNDARY WHICH EXTENDS
FM KCQC-E ROW-KINK. ALTHOUGH BOUNDARY WILL MIX A BIT FURTHER E THIS
EVE AND MAY EVEN BRING SOME BRIEF CLEARING TO WRN ZNS EXPECT SE
WINDS TO INCREASE AGAIN NR SUNSET AND PUSH MOISTURE BACK TO MTNS...
AT LEAST UNTIL UPPER SYSTEM BEGINS TO LIFT NE AS FCST. THIS ALL
MAKES FOR TRICKY FIRST PERIOD FCST...ESP WITH FLASH FLOOD THREAT
STILL HIGH. WILL CONTINUE FLASH FLOOD WATCH TONIGHT FOR CENTRAL AND
WESTERN ZNS WHERE FFG BELO 1 INCH. ERN ZNS HAVE NOT YET RECEIVED AS
EXCESSIVE RAINFALL SO WILL NOT REISSUE THERE YET.

EXPECT SFC BOUNDARY TO BE ALONG NM BORDER SHORTLY AFT SUNRISE SUN
THEN STEADILY PROGRESS E DURING THE DAY BEFORE HOLDING UP ACRS ERN
ZNS IN THE AFTN. THINK ANY SUNSHINE WILL GO INTO EVAPORATION THUS
KEEPING TEMPS FROM SOARING TOO MUCH. PLENTIFUL LLVL MOISTURE AND
REACHING CONVECTIVE TEMPS WOULD MEAN LARGE CU FIELD. WILL LEAVE SUN
NIGHT DRY WITH SUBSIDENCE BEHIND EXITING SHRTWV.

SW FLOW ALOFT QUICKLY DEVELOPS MON AS NEXT SHRTWV DIGS INTO WRN U.S.
WILL PLACE SOME POPS MON AFTN IN E WHERE BOUNDARY IS EXPECTED AND
EXPAND TO ALL AREAS MON NIGHT AS UPPER SYSTEM MOVES ACROSS.

IN EXTENDED...PAC CDFNT FCST TO PASS THROUGH AREA WED SO WILL TAKE
TEMPS BACK2 INTO 70S. NW FLOW ALOFT ESTABLISHES ITSELF WED WITH
UPPER RIDGE BUILDING OUT W.

.AMA...
TX...FLASH FLOOD WATCH UNTIL 6 AM CDT FOR ZONES 1>3-6>8-11>13-16>18.
OK...FLASH FLOOD WATCH UNTIL 6 AM CDT FOR ZONES 1-2.

COBB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:26 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
May 1, 7:34 PM CDTSevere Thunderstorm WarningAMARandall26 min
May 1, 7:46 PM CDTSevere Thunderstorm WarningAMAPotter44 min
May 1, 7:58 PM CDTFlash Flood WarningAMADallam, Hartley3 hr
May 1, 8:29 PM CDTSevere Thunderstorm WarningAMARandall61 min
May 1, 8:47 PM CDTSevere Thunderstorm WarningAMAOldham58 min
May 1, 9:46 PM CDTSevere Thunderstorm WarningAMAHartley29 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.